(dailyRx News) Taking any medication means potentially experiencing its possible side effects. Concern about antidepressants' side effects may prevent some individuals from taking them.
A recent study provided additional information on the possible weight gain that might occur after a person is prescribed antidepressants.
The researchers found that three depression medications — nortriptyline, amitriptyline and bupropion — led to less weight gain than citalopram.
All the medications in this study were compared against citalopram.
"Discuss antidepressant side effects with your doctor."
This study, led by Sarah Blumenthal, BS, of the Department of Psychiatry at Massachusetts General Hospital in Boston, looked at differences in weight gain among patients taking various antidepressants.
For 19,244 adults in the Boston area who had been prescribed antidepressants, the researchers pulled data on their weight changes every three months for a 12-month period.
The antidepressants studied included the following:
- amitriptyline (Elavil)
- bupropion (Wellbutrin)
- citalopram (Celexa)
- duloxetine (Cymbalta)
- escitalopram (Lexapro)
- fluoxetine (Prozac)
- mirtazapine (Remeron)
- nortriptyline (Pamelor)
- paroxetine (Paxil)
- venlafaxine (Effexor)
- sertraline (Zoloft)
The researchers compared the amount of weight gain for patients taking each medication to that seen in those taking citalopram.
The results revealed that only nortriptyline, amitriptyline and bupropion were associated with less weight gain than that seen with citalopram.
However, even for these medications, the differences in weight gain were small compared to the differences seen with the other medications.
To ensure that their study was valid, the researchers had also collected data on 3,366 adults who didn't take mental health medications but did take an asthma (albuterol sulfate) or obesity medication.
The obesity medications included orlistat (Alli or Xenical), phentermine (Adipex-P or Suprenza) and sibutramine (Meridia).
All of these medications showed less weight gain than was seen in citalopram, thereby confirming that the study methods were appropriate.
The authors noted that doctors and patients might want to take into account possible differences in weight gain seen with different antidepressants when determining which one to take.
"Different antidepressants have different impacts on the body. Some will cause an increase in weight gain and others will cause a decrease," Cliff Hamrick, LPC, of Havamal Therapy in Austin, Texas, told dailyRx News.
"It is important for clinicians to understand the potential impacts this may cause on a client. For instance, some antidepressants should not be given to clients dealing with eating disorders as they could cause a decrease in weight gain which could counteract the medical treatment of a very underweight client. But, if a client is suffering from depression which partly stems for a poor body image due to weight, then some antidepressants could exacerbate this issue," Hamrick said.
"It is important for clinicians to be able to explain these impacts to their clients," he said.
This study was published June 4 in the journal JAMA Psychiatry. The research was funded by the National Institute of Mental Health.
Two of the study's authors have received research funding or compensation for consulting or advisory board service from a wide range of pharmaceutical and other industry companies. One has equity in Compellis and MedAvante. A third author has consulted for The Medical Letter.